Alert archive / Florida / Flood Watches in 2020

Flood Watch 4, NWS Melbourne, FL

September 12, 2020Okeechobee County, Florida

NWS Melbourne, FL issued this flood watch at Sep 12, 2020, 2:38 AM EDT for Okeechobee County, Florida. It took effect at Sep 12, 2020, 4:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2020, 2:38 AM EDT (06:38 UTC)
In effect from
Sep 12, 2020, 4:00 AM EDT
Expired
Sep 12, 2020, 5:57 PM EDT
In force
14 hr
Issued by
NWS Melbourne, FL
Flood severity
None

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 6.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2020-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2020-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WGUS62 KMLB 120638
FFAMLB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Melbourne FL
238 AM EDT Sat Sep 12 2020

FLZ054-058-059-064-130000-
/O.NEW.KMLB.FA.A.0004.200912T0800Z-200913T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indian River-Okeechobee-St. Lucie-Martin-
Including the cities of Vero Beach, Jensen Beach, Sebastian, Port 
Saint Lucie, Port Salerno, Okeechobee, Fort Pierce, Fort Drum, 
Stuart, Basinger, and Hobe Sound
238 AM EDT Sat Sep 12 2020

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Melbourne has issued a

* Flood Watch for a portion of east central Florida, including the 
  following areas, Indian River, Martin, Okeechobee and St. Lucie.

* Through this evening

* Bands of heavy rain associated with Tropical Depression Nineteen 
  are expected to push across the Treasure Coast towards the 
  Kissimmee River through most of the day. Some areas, including 
  western Martin County, have already seen up to 10 inches of rain 
  over the last 7 days, with additional heavy rain today producing 
  concerns for flooding especially in low lying areas. Rainfall 
  amounts of 2 to 3 inches are expected with locally higher amounts 
  up to 5 inches are possible with any training bands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

JS
1 follow-up statement
307 
WGUS62 KMLB 122157
FFAMLB

Flood Watch
National Weather Service Melbourne FL
557 PM EDT Sat Sep 12 2020

FLZ054-058-059-064-122300-
/O.CAN.KMLB.FA.A.0004.000000T0000Z-200913T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indian River-Okeechobee-St. Lucie-Martin-
Including the cities of Vero Beach, Jensen Beach, Sebastian, Port 
Saint Lucie, Port Salerno, Okeechobee, Fort Pierce, Fort Drum, 
Stuart, Basinger, and Hobe Sound
557 PM EDT Sat Sep 12 2020

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of east central Florida, including the 
following areas, Indian River, Martin, Okeechobee and St. Lucie has 
been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

CL

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this flood watch went out at Sep 11, 9:48 PM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, Sep 11, 9:48 PM EDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
948 PM EDT Fri Sep 11 2020

.UPDATE...
Tropical Depression 19, with maximum sustained winds near 35mph,
was located between far southern Florida and Andros Island as of
8pm. This storm is forecast to move over southern Florida
overnight and Saturday, then push into the Gulf of Mexico late
Saturday afternoon. There are no tropical watches or warnings
currently issued for the local area; However, gusty squalls will
continue moving onshore through tomorrow morning. Highest chances
will be along the Treasure Coast, where forecast PoPs are 50-60%.
Northern coastal areas will also see showers and isolated storms
continuing overnight, with PoPs 30-40%, while the lowest chances
will be over interior portions of central Floria, with 20-30%
PoPs. E/SE winds around 5-10mph overnight, while coastal areas,
especially along the Treasure Coast, stay elevated at around
10-15mph. Gusty winds to 25-30mph will be possible in stronger
showers as they move ashore. Decent easterly flow will moderate
normal diurnal cooling overnight, with morning lows in the upper
70s to low 80s, especially along the Treasure Coast.

Increasing PoPs tomorrow, with breezy to windy conditions and
periods of heavy rainfall expected as Tropical Depression 19
moves south of the area.

&&

.AVIATION...
Breezy showers continue along the coast tonight and some will
work their way inland as Tropical Depression 19 approaches south
Florida. Have kept VCSH at most terminals and prevailing SHRA at
VRB/FPR/SUA tonight. Coverage of squally showers increases across
the area tomorrow, especially for VRB south where periods of heavy
rainfall and VISBY reductions to IFR/MVFR conditions are
possible.

&&

.MARINE...
Hazardous boating conditions overnight, as Tropical Depression 19
moves towards the southern Florida peninsula. Buoy data already
suggesting windy conditions and seas 5-6 feet. A Small Craft
Advisory is in effect for all zones, with the exception of
nearshore Volusia County. Gusty squalls will continue through the
overnight, with the highest chances along the offshore from the
Treasure Coast. Winds 15-20kts, mainly south of the Cape, with
seas increasing to 5-7ft. Highest seas will remain offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  79  87  78  89 /  30  60  30  60
MCO  78  86  77  89 /  30  80  30  70
MLB  82  85  79  88 /  50  70  40  60
VRB  82  84  77  89 /  60  80  40  70
LEE  77  89  77  89 /  20  70  30  80
SFB  77  88  77  89 /  30  70  30  70
ORL  78  87  77  89 /  30  80  30  70
FPR  82  84  77  89 /  60  80  40  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 AM EDT Sunday for Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

Leahy/Pendergrast/Rodriguez
Hazardous weather outlook, Sep 11, 10:18 PM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1018 PM EDT Fri Sep 11 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-121200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1018 PM EDT Fri Sep 11 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Showers and isolated lightning storms will move ashore from the
Atlantic waters tonight. This activity will move west at 15 to 20
mph, and be capable of producing a few cloud to ground lightning
strikes, torrential downpours, and brief gusty winds to 30 mph.

.FLOOD IMPACT...
Brief, but very heavy downpours may produce temporary road and
poor drainage flooding overnight, mainly along the Treasure Coast
as Tropical Depression 19 approaches southernmost Florida from
the Bahamas. Multiple rounds of showers or embedded storms may
also result in poor drainage flooding in this area.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts near 30-35 knots will be possible in showers and brief
squalls over the Atlantic waters and along the north shores of
Lake Okeechobee as they move westward. Boaters should seek safe
harbor in advance of approaching storms.

.WIND AND SEA IMPACT...
Hazardous boating conditions overnight, with winds 15 to 20 knots
and seas 5 to 7 feet. A Small Craft Advisory is in effect for
areas south of the Brevard-Volusia County Line and offshore from
the Volusia Coast. Mariners should exercise caution across the
nearshore Volusia waters.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor is forecast to remain at or near
the 2 foot Action Stage through tonight and into Saturday.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Tropical Depression 19 over the northwest Bahamas is forecast to
cross toward southernmost Florida overnight into Saturday. Local
effects in the form of rough surf and deadly rip currents will
remain present at the central Florida Atlantic beaches this
weekend as swells from the Atlantic builds over the waters.
Boating conditions will remain hazardous from this weekend into
early next week.

Numerous showers and scattered lightning storms are forecast each
afternoon this weekend, with slightly lower coverage next week.
The main hazards remain occasional to frequent lightning strikes,
gusty winds, and heavy downpours.

The water level on the Saint Johns River at Astor is forecast to
remain near to just below Action Stage through this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Leahy/Pendergrast

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 3:53 AM EDTRip Current StatementMLBVolusia16 hr
Sep 12, 7:40 AM EDTLake Wind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole10 hr
Sep 12, 8:52 AM EDTSpecial Marine WarningMLB83 min
Sep 12, 10:16 AM EDTSpecial Marine WarningMLB119 min
Sep 12, 10:22 AM EDTSpecial Weather StatementMLBBrevard38 min
Sep 12, 11:58 AM EDTSpecial Weather StatementMLBLake32 min
Sep 12, 12:06 PM EDTSpecial Marine WarningMLB114 min
Sep 12, 12:31 PM EDTSpecial Weather StatementMLBSeminole44 min
Sep 12, 12:53 PM EDTSpecial Marine WarningMLB112 min
Sep 12, 1:10 PM EDTSpecial Weather StatementMLBLake35 min
Sep 12, 1:57 PM EDTSpecial Marine WarningMLB2 hr
Sep 12, 2:44 PM EDTSpecial Marine WarningMLB2 hr
Sep 12, 3:08 PM EDTSpecial Weather StatementMLBIndian River52 min
Sep 12, 4:02 PM EDTSpecial Marine WarningMLB58 min
Sep 12, 4:25 PM EDTSpecial Weather StatementMLBBrevard50 min

Nearby

Flood Watches in Florida, 2020Every flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.